Colorado, 2015Winter Weather in Colorado, May 18 to 20, 2015
May 18 to 20, 2015 · NWS GJT · 6 events in 6 counties and zones
A moist upper low moved across the region and brought snow accumulations to the higher elevations of western Colorado.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist upper low moved across the region and brought snow accumulations to the higher elevations of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 18, 2:20 AM MST, 7 hours 10 minutes earlier.
Area forecast discussion, May 18, 2:20 AM MST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 AM MDT MON MAY 18 2015
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 319 AM MDT MON MAY 18 2015
ANOTHER CLOSED LOW WILL MOVE EAST ACROSS THE GREAT BASIN AND
IMPACT OUR WEATHER THROUGH TUESDAY. THE STORM SYSTEM WILL MOVE
OVER NEVADA BY THIS EVENING AND THEN NORTHEAST INTO WESTERN
WYOMING BY LATE TUESDAY. EXPECT CLOUDS TO LOWER AND THICKEN TODAY WITH
SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE BY LATE THIS
AFTERNOON AND CONTINUING THROUGH TONIGHT. EXPECT SNOW LEVELS TO
BE FAIRLY HIGH WITH THIS EVENT WITH 700 MB TEMPERATURES AT GJT
AROUND 3C BY 00Z TUESDAY AND LOWERING TO NEAR 0C ON TUESDAY. WE
EXPECT THE MAIN IMPACT TO REMAIN ABOVE 10KFT THROUGH TOMORROW
NIGHT WITH WET SNOW TO FALL ON GRASSY SURFACES DOWN TO 9000 FEET.
PRECIPITATION WILL BECOME MORE SHOWERY IN NATURE ON TUESDAY AS THE
SYSTEM MOVES NORTHEAST INTO WYOMING WITH SEASONABLY COLD
TEMPERATURES EXPECTED ON TUESDAY. STAY TUNED TO THE LATEST UPDATES
ON THIS SPRING STORM.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 319 AM MDT MON MAY 18 2015
BEGINNING OF LONGTERM ALMOST LOOKS LIKE A CARBON COPY OF THE
PREVIOUS STORM. THE AREA OF LOW PRESSURE WILL HAVE MOVED OVER WY
AS PRECIP ENDS FROM SOUTH TO NORTH OVERNIGHT. BY DAYBREAK
WEDNESDAY...A FEW NUISANCE SHOWERS WILL PERSIST OVER THE MTNS BUT
ANY SIGNIFICANT PRECIP WILL BE OVER. OUT WEST...ANOTHER AREA OF LOW
PRESSURE WILL BE OFF THE CALIFORNIA COAST AS WEAK RIDGING BUILDS
IN OVER THE AREA (SOUND FAMILIAR?). EVEN WITH RIDGING IN
PLACE...ENOUGH MOISTURE AND FAVORABLE OROGRAPHICS WILL ALLOW FOR
SOME SHOWERY PRECIP OVER THE DIVIDE WEDNESDAY EVENING AND AGAIN
THURSDAY EVENING.
SOME DIFFERENCES POP UP BETWEEN MODELS AS THE LOW APPROACHES WITH
THE GFS PAINTING PRECIP ACROSS MUCH OF THE INTERMTN WEST EXCEPT
FOR ERN UT AND WRN CO WHILE THE EC KEEPS PRECIP IN THE PICTURE FOR
US. GOOD JET SUPPORT LOOKS TO BE IN PLACE AS DOES MOISTURE ALBEIT
SOMEWHAT DRIER THAN SEEN WITH PREVIOUS STORMS. SO NOT SURE WHY
GFS DOWNPLAYING PRECIP CHANCES. EVEN WITH THE DIFFERENCES
MENTIONED...THINK IT'S A SAFE BET THAT ANOTHER CLOUDY...RAINY
WEEKEND IN STORE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 319 AM MDT MON MAY 18 2015
VFR CONDITIONS WILL CONTINUE THROUGH THE MORNING HOURS WITH CLOUDS
INCREASING AFTER 18Z. BY 21Z...EXPECT STORMS AND SHOWERS TO BE
PREVALENT AND AFFECTING MOST...IF NOT ALL...TAF SITES. MVFR
CIGS/VIS EXPECTED UNDER THE HEAVIER SHOWERS AND STRONGER STORMS
WITH SOME GUSTY OUTFLOW WINDS ALSO EXPECTED. PRECIP WILL START
DYING DOWN AROUND 03Z THOUGH SOME CONVECTION WILL PERSIST AFTER
06Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MPM
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, May 18, 4:16 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
516 AM MDT MON MAY 18 2015
COZ001>014-017>023-UTZ022>025-027>029-191130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
516 AM MDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PARTLY CLOUDY SKIES WILL GIVE WAY TO WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AS THE NEXT SYSTEM AFFECTS THE AREA.
RAIN AND MOUNTAIN SNOW WILL CONTINUE OVERNIGHT THOUGH SNOW LEVELS
WILL REMAIN FAIRLY HIGH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STORMS...RAIN AND SNOW CONTINUES TUESDAY AS THE STORM SYSTEM
MARCHES ACROSS EASTERN UTAH AND WESTERN COLORADO. THURSDAY AND
FRIDAY LOOK TO BE MAINLY DRY UNTIL THE NEXT STORM BRINGS MORE
PRECIPITATION TO THE REGION FOR THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Southwestern San Juan Mountains
- When
- May 18, 9:30 AM MST to May 19, 4:30 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Widespread snowfall amounts of 6 to 12 inches were measured above the 10,000 foot level. Locally higher amounts included 15 inches at the Beartown SNOTEL site and 14 inches at the Mancos SNOTEL site. Wind gusts of 25 to 40 mph resulted in areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- May 18, 3:00 PM MST to May 19, 10:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 8 inches were measured across the area above the 9500 foot level. Locally higher amounts included 10 inches on Red Mountain Pass. Wind gusts of 30 to 50 mph produced blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- May 18, 4:00 PM MST to May 19, 7:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 6 inches were measured above the 9500 foot level. Wind gusts of 20 to 35 mph produced some areas of blowing snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- May 18, 6:30 PM MST to May 19, 10:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 6 inches were measured across the area, except heavier accumulations above the 10,500 foot level, including 15 inches at the Porphyry Creek SNOTEL site and 10 inches at the Upper Taylor SNOTEL site. Chain laws were in effect for Monarch Pass during this snowfall event.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 18, 10:00 PM MST to May 20, 7:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 8 inches were measured above the 9500 foot level.
Winter Weather, Flattop Mountains
- When
- May 19, 2:00 AM MST to 11:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 6 inches were measured above the 9500 foot level.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 18 to 20, 20151 death · $1.0 million · 1.75 in hail · 25 events
- Flash Flooding in Louisiana, May 18, 20151 death · 2 injured · $166,000 · 24 events
- Flash Flooding and Hail in Texas, May 18, 20151 death · $20,000 · 0.88 in hail · 6 events
- Flash Flooding and Flooding in Maryland, May 18 to 19, 20151 death · $15,000 · 6 events
- Tornadoes and Flash Flooding in Texas, May 18 to 20, 2015$2.0 million · EF1 · 36 events
- Damaging Winds in New York, May 18, 2015$135,000 · 52 kt wind · 9 events
- Flash Flooding in New York, May 18, 2015$50,000 · 3 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2015$15,000 · EF0 · 21 events
- Hail and Damaging Wind in New York, May 18, 2015$30,000 · 1 in hail · 2 events
- Frost and Freeze in Minnesota, May 18 to 19, 201524 events
- Flash Flooding and Lightning Strike in Texas, May 18, 20151 injured · 13 events
- Frost and Freeze in North Dakota, May 18 to 19, 201518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586075, 586074, 586076, 586072, 586071, 586073.